Alert archive / California / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Reno, NV

August 16, 20248 counties in California; 5 counties in Nevada

NWS Reno, NV issued this red flag warning at Aug 16, 2024, 1:37 PM PDT for 8 counties in California; 5 counties in Nevada. It took effect at Aug 17, 2024, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2024, 1:37 PM PDT (20:37 UTC)
In effect from
Aug 17, 2024, 11:00 AM PDT
Expired
Aug 17, 2024, 11:00 PM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Lassen County, CA, Madera County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 65 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS85 KREV 162037
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
137 PM PDT Fri Aug 16 2024

CAZ272-274-278-NVZ420-421-458-180600-
/O.UPG.KREV.FW.A.0007.240817T1800Z-240818T0600Z/
/O.NEW.KREV.FW.W.0008.240817T1800Z-240818T0600Z/
Greater Lake Tahoe and Truckee Area-Southern Mono County-
Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-Northern Washoe County-
137 PM PDT Fri Aug 16 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF WESTERN NEVADA 
AND NORTHEASTERN CALIFORNIA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM to 11 PM PDT Saturday. The Fire Weather Watch is no longer
in effect.

* CHANGES...Upgraded the Fire Weather Watch to a Red Flag Warning.

* Affected Area...Fire Weather Zone 272 Greater Lake Tahoe and 
  Truckee Area, Fire Weather Zone 274 Southern Mono County, Fire 
  Weather Zone 278 Eastern Lassen County, Fire Weather Zone 420 
  Northern Sierra Front including Carson City, Douglas, Storey, 
  Southern Washoe, Western Lyon, and Far Southern Lassen 
  Counties, Fire Weather Zone 421 Southern Sierra Front 
  including Alpine, Northern Mono, Southern Lyon, and Western 
  Mineral Counties and Fire Weather Zone 458 Northern Washoe 
  County.

* Winds...South to southwest 15 to 25 mph with gusts 30 to 40 mph.

* Humidity...9 to 15%

* Duration...3 to 6 hours. Peak winds noon until 8 PM.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ270-180600-
/O.NEW.KREV.FW.W.0008.240817T1800Z-240818T0600Z/
Surprise Valley California-
137 PM PDT Fri Aug 16 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR SURPRISE VALLEY...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM to 11 PM PDT Saturday.

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California.

* Winds...Southwest to west 15 to 25 mph with gusts 30 to 40 mph.

* Humidity...12 to 17%.

* Duration...2 to 5 hours. Peak winds 1 PM to 7 PM. 

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 16, 1:35 AM PDT, 12 hours 2 minutes earlier.

Area forecast discussion, Aug 16, 1:35 AM PDT, 12 hours 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
135 AM PDT Fri Aug 16 2024

.SYNOPSIS...

* Stronger winds and low humidity on Saturday lead to critical
  fire weather conditions and choppy lake waters.

* Light showers are possible in northeast California and far
  northwest Nevada on Saturday too. Otherwise, it will remain
  dry.

* Seasonable temperatures continue with early morning frost
  possible for Sierra valleys.

&&

.DISCUSSION...

The forecast hasn't changed much over the last few model runs.
However, confidence has increased about gusty winds expected on
Saturday. Otherwise, it appears that conditions remain dry and breezy
with seasonal to slightly below normal temperatures this weekend and
next week due to an anchored trough offshore of the Pac NW.

Gusty winds are expected to return on Saturday across the region.
Winds increase from the southwest and the south-southwest to 15-25
mph with gusts 25-35 mph. Stronger gusts are possible with a 60-90%
chance of exceeding 35 mph along the Sierra Front, NE CA, the Sierra
and vicinity. The gusty winds bring some choppy lake waters to
area lakes, especially those in the NV basin and range with wave
heights up to 3 ft in Pyramid Lake. Lake Tahoe appears to remain
around 1-2 ft waves at the moment. Therefore, may need lake wind
advisories for Pyramid Lake on Saturday. Furthermore, some light
showers are possible with a 10-15% chance of precipitation across
portions of Lassen and northern Washoe county, near the OR border,
and the Surprise Valley. Otherwise, conditions should be dry
across the rest of the area.

Winds decrease on Sunday, but will still be breezy from the
southwest, especially across portions near the Sierra Front
towards NE CA, and the Eastern Sierra. Next week, winds remain
elevated, but will be lower than over the weekend with the trough
still hanging out in the northern Eastern Pacific Ocean.

Seasonal to slightly below normal temperatures are expected this
weekend and next week. Afternoon highs remain in the upper 80s and
lower 90s for western NV and the lower valleys in NE CA, Mono and
Alpine counties. Highs in the Sierra communities remain in the
70s and upper 60s. Morning lows will be chilly with temperatures
generally in the mid-30s to mid-40s. However, localized areas may
be flirting with freezing temperatures due to clear skies and
light winds. NBM has 30-60% chance of lows around 32F. However,
there is some uncertainty based on winds speeds not been light
enough to allow temperatures to plummet. However, if there are any
stretches of light winds overnight, temps will quickly drop to
near freezing in localized areas in the Sierra valleys on Sunday
and Monday morning.

-Crespo

&&

.AVIATION...

VFR conditions continue through Saturday afternoon with a 10-15% chance
of showers in NE CA and N NV, near the OR border. Otherwise, dry
conditions prevail. Afternoon breeziness continues with west to
southwest winds at 10-15 kts and gusts up to 25 kts. Winds subside
overnight leading to light and VRB winds. Stronger winds along with
LLWS and turbulence return on Saturday.

-Crespo/Giralte

&&

.FIRE WEATHER...

Not a lot of change from the last forecast, although confidence is
increasing towards a critical fire weather day tomorrow, Saturday.
A semi-permanent upper level trough offshore the Pac NW sends
shortwaves our way leading to breezy afternoon winds each day, but
winds will be stronger this weekend as a moderate wave passes the
Pac NW.

On Saturday afternoon, winds increase from the southwest and the
south-southwest to 15-25 mph with gusts 25-35 mph. Stronger gusts
are possible with a 60-90% chance of exceeding 35 mph along the
Sierra Front, NE CA, the Sierra and vicinity. This combined with
minimum relative humidity generally below 15% across most of
western NV, the Eastern Sierra and NE CA will lead to critical
fire conditions for multiple hours on Saturday afternoon. The
strongest winds are expected between 1 PM to 7 PM. So, this is
the period to watch out for. The current watch goes from 11 AM to
11 PM and will be most likely upgraded later this morning. There
is still some uncertainty over the Tahoe Basin due to min RH
flirting with the critical threshold.

Winds slow down on Saturday evening into Sunday. However, winds
will still be breezy with localized areas reaching near critical
conditions for brief periods of time on Sunday afternoon. The
main concern will be on areas surrounding the Surprise Valley,
including northern Washoe and Eastern Lassen, plus the Eastern
Sierra and vicinity. The Sierra near the Tahoe Basin has min RH
values higher than the critical threshold Sunday.

For the rest of the week, periods of breezy southwest winds
during the afternoon hours are expected with localized areas
briefly reaching elevated conditions for fire weather.

-Crespo

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Saturday morning through Saturday
     evening NVZ420-421-458.

CA...Fire Weather Watch from Saturday morning through Saturday
     evening CAZ272-274-278.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:38 PM PDTLake Wind AdvisoryREVAlpine, El Dorado, Mono, Nevada, Placer30 hr

Nearby

Red Flag Warnings in California, 2024Red Flag Warnings in Nevada, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.